Pennsylvania, 2024

Hail and Damaging Winds in Pennsylvania, June 30, 2024

June 30, 2024 · NWS CTP · 13 events in 5 counties and zones

A cold front began moving across central Pennsylvania during the afternoon and evening hours of June 30, 2024 with severe thunderstorms forming ahead of and along the frontal boundary. This frontal boundary, with ample moisture and instability produced sporadic thunderstorm wind damage and small hail in the Lower Susquehanna Valley and in portions of the Middle Susquehanna Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$41,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A cold front began moving across central Pennsylvania during the afternoon and evening hours of June 30, 2024 with severe thunderstorms forming ahead of and along the frontal boundary. This frontal boundary, with ample moisture and instability produced sporadic thunderstorm wind damage and small hail in the Lower Susquehanna Valley and in portions of the Middle Susquehanna Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 30, 10:35 AM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 30, 10:35 AM EST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service State College PA
1135 AM EDT Sun Jun 30 2024

.SYNOPSIS...
A cold front will push across central Pennsylvania later today,
accompanied by scattered showers and thunderstorms. Severe
thunderstorms are possible. A large high pressure system will
build into the region tonight and Monday, followed by a dying
cold front pushing in from the Great Lakes and stalling out over
the area by the middle of next week.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
Main cold front has likely cleared LE, but dewpoints not
dropping yet behind the best wind shift and lowest overall
pressures. BFD pressure went down a little this hour vs last.
But, it could be coming up right now (after last ob (old mets
call that a check rise)). There must be more than one wave of
cooler/drier air pushing in. That means we should hold onto PoPs
for the nrn tier into the aftn. Showers starting to climb in
intensity a little, but still rather tame at 1030 AM. Still
expecting SVR to occur this aftn and early evening, and have
made minor changes to timing. SPC did nudge the SLGT risk back
west just a hair, but not a significant amount/distance.
Anticipate a watch close to or over the CWA in the next hr or
so.

Prev...
Sfc cold front is bisecting OH at this time and crossing Lake
Erie this morning, and much drier air is filtering in behind it
across Michigan where sfc dewpoints drop through the 60s near
Detroit to the mid to upper 40s over northern Lower Michigan.
Mid level clouds have kept areas of fog from becoming too
widespread or dense after the widespread rainfall Saturday
afternoon and evening. Additionally, deep layer moisture has
decreased substantially over the past 24 hours, with 1 to 1.5"
PW across my northern tier this morning where a plume of 2"+ PW
resided yesterday at this time.

Isolated coverage showers (and still a few lightning strikes
over southwest PA) has increased the last hour or so in general
moisture convergence ahead of approaching sfc cold front over
central OH. Passage of upstream surface cold front later today
will bring the chance for another round of deep convection
later today, with best severe threat over eastern portions of
central PA, coinciding with peak heating of the late afternoon.
CAMs are indicating the best likelihood of strong storms later
today over my eastern counties where moisture and instability
will be greatest and timing of FROPA corresponds with max
afternoon heating. Still, a trend towards lesser coverage and
intensity of deep convection has been noted from the last few to
several CAM runs overall, shifting the greatest coverage and
organization of afternoon storms into eastern PA and the
Catskills. We do expect a sw-ne aligned line of convection to
drop southeastward across central PA from later this morning
through the afternoon, and some storms can contain strong gusty
winds, heavy downpours and small hail. The reward will be nicely
falling dewpoints through the 50s by day's end across the
northern tier.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH 6 PM MONDAY/...
Showers and thunderstorms will extend into the early evening
hours over the Lower Susq before the front clears my eastern
counties. It will be breezy and cooler tonight into Monday as a
refreshing air mass similar to last Monday's drops into the
region. Mins tonight will drop into the upper 40s north and
Alleghenies and through the 50s elsewhere. Highs Monday will
feel even coolish across the north, with some areas struggling
to reach 70, and highs farther south will range through the 70s
to around 80 southeast with breezy conditions persisting into
early Monday evening.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Canadian high pressure builds to southern Ontario by Monday
night, bringing a fair and cool night with the high moving
directly overhead. This will result in efficient radiational
cooling and min temps several degrees below normal. Fair and
warmer weather is expected Tuesday into at least the first half
of Wednesday, as upper level ridging builds over the state and
surface high drifts offshore.

All medium range guidance tracks a weakening shortwave well
north of PA late Wednesday into Thursday. The dying cold front
is likely to sag into the state Thursday and stall out in the
vicinity of PA through Friday. Falling heights/surging low level
moisture ahead of the front could support scattered convection
as early as Wednesday afternoon over the northwest half of PA.
However, a better chance of showers/tsra areawide will come
with the arrival of the front Thu into Friday. Early best guess
of late week rainfall based on ensemble plumes ranges from 0.25
to 0.75 inches, with the highest amounts over the N Mtns and
least in the south.

Heat and humidity should peak ahead of the front Wed-Thu.
Ensemble mean 850mb temps surging to near 20C indicate max temps
could reach the low to perhaps mid 90s in the Lower Susq Valley
Thursday, with high humidity pushing heat indices into the mid
and upper 90s. Ensemble plumes suggest slightly cooler daytime
temps late week, due to more clouds/showers. However, high pwats
in the vicinity of the stalling front should result in muggy
nights and above normal min temps the entire second half of next
week.

Models begin to diverge as we head into the weekend. Most
guidance suggests that rain chances stick around through at
least Saturday as another cold front approaches the area.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
Much of today will be mostly cloudy with MVFR cigs persisting
across central and western airfields through early afternoon. A
cold front will slide south through the day. Scattered SHRA/TSRA
are expected along and ahead of this boundary, with JST, AOO,
and UNV having the highest chance of seeing vsby restrictions
in brief downpours this morning, and then MDT and LNS this
afternoon.

Conditions are expected to improve later Sunday, as the winds
shift to the northwest and much less humid air moves into the
area. The HREF does suggest MVFR cigs are possible at BFD into
Sunday night given upslope flow off Lake Erie.

Monday and Tuesday look dry at this point with VFR conditions,
as high pressure builds into the area. Some valley fog is
possible in the north both mornings.

Outlook...
Wed...PM TSRA moving across from W-E.

Thu...A chance of showers and storms.

&&

.CLIMATE...
At the Altoona Airport, a daily record rainfall of 0.77 inches
was set on Sat, Jun 29. This total breaks the old record of
0.53 inches set back in 1972.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...DeVoir
NEAR TERM...DeVoir/Dangelo
SHORT TERM...DeVoir/Fitzgerald/Steinbugl
LONG TERM...DeVoir/Bauco
AVIATION...Martin/Colbert
CLIMATE...Evans/Steinbugl
Hazardous weather outlook, Jun 30, 10:12 AM EST, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1112 AM EDT Sun Jun 30 2024

PAZ012-018-019-026>028-035-036-041-042-045-046-049>053-056>059-
063>066-011515-
Northern Clinton-Northern Centre-Southern Centre-Huntingdon-Mifflin-
Juniata-Fulton-Franklin-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry-
Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
1112 AM EDT Sun Jun 30 2024

...SEVERE THUNDERSTORM WATCH 489 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010-011-037-011515-
Warren-McKean-Potter-Elk-Cameron-Tioga-
1112 AM EDT Sun Jun 30 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ017-024-025-033-034-011515-
Clearfield-Cambria-Blair-Somerset-Bedford-
1112 AM EDT Sun Jun 30 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Strong to locally severe thunderstorms with gusty winds and small
hail are possible this afternoon as a cold front crosses central
Pennsylvania.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jun 30, 10:52 AM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service State College PA
1152 AM EDT Sun Jun 30 2024

PAZ041-042-046-053-301615-
Columbia PA-Southern Lycoming PA-Sullivan PA-Northern Lycoming PA-
1152 AM EDT Sun Jun 30 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LYCOMING...NORTH
CENTRAL COLUMBIA AND SULLIVAN COUNTIES THROUGH 1215 PM EDT...

At 1151 AM EDT, Doppler radar was tracking a strong thunderstorm
near Montoursville, moving east at 45 mph. Other storms were forming
just west of this storm.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Williamsport, Montoursville, Hughesville, Duboistown, Jamison City,
Kettle Creek Gorge, Ricketts Glen State Park, Central, Biggertown,
Muncy Valley, Barbours, Loyalsockville, South Williamsport, Picture
Rocks, Laporte, Eagles Mere, Williamsport Airport, and Little League
World Series Complex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
central and north central Pennsylvania.

&&

LAT...LON 4149 7624 4131 7631 4126 7632 4119 7709
      4140 7691 4153 7622
TIME...MOT...LOC 1551Z 259DEG 37KT 4133 7679

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Martin
Special weather statement, Jun 30, 11:08 AM EST, 49 minutes before
Special Weather Statement
National Weather Service State College PA
1208 PM EDT Sun Jun 30 2024

PAZ017-018-301645-
Northern Centre PA-Clearfield PA-
1208 PM EDT Sun Jun 30 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CLEARFIELD AND
NORTHWESTERN CENTRE COUNTIES THROUGH 1245 PM EDT...

At 1208 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Clearfield, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Karthaus, Snow Shoe, Clarence, Moshannon, Pine Glen, Lecontes Mills,
Grassflat, and Kylertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
central and north central Pennsylvania.

&&

LAT...LON 4116 7787 4094 7792 4099 7834 4113 7831
      4115 7801 4114 7801 4115 7800
TIME...MOT...LOC 1608Z 274DEG 30KT 4104 7823

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Bauco
Special weather statement, Jun 30, 11:27 AM EST, 30 minutes before
Special Weather Statement
National Weather Service State College PA
1227 PM EDT Sun Jun 30 2024

PAZ042-046-053-301700-
Columbia PA-Southern Lycoming PA-Sullivan PA-
1227 PM EDT Sun Jun 30 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL LYCOMING...NORTHERN
COLUMBIA AND SOUTHEASTERN SULLIVAN COUNTIES THROUGH 100 PM EDT...

At 1227 PM EDT, Doppler radar was tracking a strong thunderstorm 17
miles north of Bloomsburg, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hughesville, Jamison City, Waller, Fairmount Spgs, Biggertown,
Lairdsville, Ricketts Glen State Park, Central, Benton, Picture
Rocks, and Stillwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
central and north central Pennsylvania.

&&

LAT...LON 4119 7676 4133 7675 4133 7668 4131 7660
      4133 7664 4136 7629 4131 7631 4120 7632
      4114 7628 4113 7626 4114 7623 4112 7623
TIME...MOT...LOC 1627Z 271DEG 28KT 4125 7653

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Martin
Special weather statement, Jun 30, 11:31 AM EST, 26 minutes before
Special Weather Statement
National Weather Service State College PA
1231 PM EDT Sun Jun 30 2024

PAZ012-017>019-045-301700-
Northern Centre PA-Southern Clinton PA-Northern Clinton PA-
Clearfield PA-Southern Centre PA-
1231 PM EDT Sun Jun 30 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN CLEARFIELD...CENTRE
AND SOUTH CENTRAL CLINTON COUNTIES THROUGH 100 PM EDT...

At 1231 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 19 miles west of Lock Haven to 11 miles west of
Bellefonte to 11 miles north of Tyrone. Movement was east at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
State College, Lock Haven, Bellefonte, Park Forest Village,
Boalsburg, Pleasant Gap, Philipsburg, Lamar, Stormstown, Lemont,
Zion, Houserville, Mill Hall, Pine Grove Mills, Flemington, Centre
Hall, Osceola Mills, Milesburg, Chester Hill, and Houtzdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
central and north central Pennsylvania.

&&

LAT...LON 4115 7744 4090 7758 4074 7787 4082 7845
      4099 7819 4103 7802 4112 7798
TIME...MOT...LOC 1631Z 280DEG 30KT 4108 7782 4095 7798 4083 7830

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Bauco

The radar

The State College radar (KCCX), 30 km away, was scanning. The volume nearest the first event began at 16:57 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Centre

When
June 30, 11:57 AM EST
Where
Centre County, 1.86 mi NNW of Mingoville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
40.954, -77.647

A severe thunderstorm producing winds estimated at 60 mph knocked down multiple trees down into wires off of Laurel Run Road west of Hublersburg.

Thunderstorm Wind, Centre

When
June 30, 11:58 AM EST
Where
Centre County, 0.91 mi NNW of Mingoville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.941, -77.639

A severe thunderstorm producing winds estimated at 60 mph knocked down a tree onto a house near the intersection of Deitrich Road and Nittany Valley Drive northeast of Mingoville.

Thunderstorm Wind, Centre

When
June 30, 12:11 PM EST
Where
Centre County, 0.85 mi NW of Axemann
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.890, -77.760

A severe thunderstorm producing winds at 60 mph knocked down multiple trees in Axemann, along with a tree on wires off of Axemann Road.

Thunderstorm Wind, Centre

When
June 30, 12:12 PM EST
Where
Centre County, 0.59 mi NNW of Millheim
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
40.887, -77.476

A severe thunderstorm producing winds estimated at 60 mph knocked down several trees in Millheim.

Thunderstorm Wind, Union

When
June 30, 12:37 PM EST
Where
Union County, 0.96 mi N of Swengel
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
40.914, -77.117

A severe thunderstorm producing winds estimated at 60 mph knocked down trees onto wires along Kaiser Run Road 1 mile north-northeast of Swengel.

Thunderstorm Wind, Snyder

When
June 30, 12:47 PM EST
Where
Snyder County, 0.98 mi S of Penns Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
40.836, -77.053

A severe thunderstorm producing winds estimated at 60 mph knocked down trees onto wires along Keister Road 1 mile south of Penns Creek.

Thunderstorm Wind, Snyder

When
June 30, 12:57 PM EST
Where
Snyder County, 0.54 mi W of Selinsgrove
Measured
52 kt (60 mph) estimated gust
Property damage
$11,000
Reported by
911 Call Center
Coordinates
40.800, -76.860

A severe thunderstorm producing winds estimated at 60 mph knocked down a large tree onto a car parked on North Water Street in Selinsgrove.

Thunderstorm Wind, Snyder

When
June 30, 12:58 PM EST
Where
Snyder County, 1.39 mi SW of Selinsgrove
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.785, -76.868

A severe thunderstorm producing winds estimated at 60 mph knocked down wires onto South Market Street in Selinsgrove.

Thunderstorm Wind, Northumberland

When
June 30, 1:35 PM EST
Where
Northumberland County, 0.85 mi WNW of Gowen City
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
40.756, -76.544

A severe thunderstorm with winds estimated at 60 mph knocked down multiple trees into wires along Upper Road west of Gowen City.

Hail, Lancaster

When
June 30, 2:27 PM EST
Where
Lancaster County, 1.05 mi W of Hopeland
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
40.230, -76.290

A severe thunderstorm produced quarter-sized hail in Brickerville.

Thunderstorm Wind, Lancaster

When
June 30, 2:27 PM EST
Where
Lancaster County, 0.51 mi WNW of Hopeland
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.232, -76.279

A severe thunderstorm producing winds estimated at 60 mph knocked down a large tree across Hopeland Road west of Hopeland.

Thunderstorm Wind, Lancaster

When
June 30, 3:36 PM EST
Where
Lancaster County, 0.91 mi ESE of Washington
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.996, -76.454

A severe thunderstorm producing winds estimated at 60 mph knocked down trees onto wires on Penn Street west of Central Manor.

Thunderstorm Wind, Lancaster

When
June 30, 3:46 PM EST
Where
Lancaster County, 1.43 mi SE of Letort
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.966, -76.401

A severe thunderstorm producing winds estimated at 60 mph knocked down trees onto wires on Safe Harbor Road south of Letort.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2024Every state in 2024This day in weather historyWarnings in Pennsylvania, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189102, 1189103, 1189104, 1189108, 1189116, 1189121, 1191211, 1191214, 1191236, 1178793, 1191333, 1191331, 1191327.